Ohio, 2016

Flash Flood in Ohio, July 25, 2016

July 25, 2016 · NWS RLX · 1 event in 1 county or zone

A frontal boundary sagged south over southeast Ohio on the afternoon of June 26th. Thunderstorms developed along this boundary but most weakened during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A frontal boundary sagged south over southeast Ohio on the afternoon of June 26th. Thunderstorms developed along this boundary but most weakened during the afternoon hours. One persistent cell developed along the tail end of the outflow boundary and dropped heavy rain over the same location for 2 hours. Radar estimated over 5 inches of rain in a very small area less than 4 miles in diameter. No rainfall gauges were impacted and due to the highly localized nature of the event, only a few minor flooding reports came in to the office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 25, 4:21 PM EST, 44 minutes earlier.

Area forecast discussion, Jul 25, 4:21 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
521 PM EDT MON JUL 25 2016

.SYNOPSIS...
Cold front moves into the region and stalls tonight. The front
dissipates over the area...leaving showers and storms possible.
Another system is slated for the end of the work week.

&&

.NEAR TERM /THROUGH TUESDAY/...
515 pm update...
Made some adjustments to PoPs including trimming back in southeast
Ohio overnight. The forecast is otherwise on track.

Previous discussion...
Cold front to move through the region this afternoon and this
evening. Plenty of instability out ahead of the front and with a
very soupy airmass. Storms will continue to fire along this front
and could produce gusty winds and heavy downpours. The front is
expected to stall over our southern portion of the CWA. Storms are
expected to continue over that area overnight. Some fog may
develop over those areas that receive rain towards daybreak.

The chance of showers will linger throughout the day...especially
near the front.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A frontal boundary will wash out over of the area...leaving plenty
of moisture. This will allow for showers and thunderstorms on
Wednesday...more numerous in the afternoon and evening hours.

Models then showing a feature moving in on Thursday or Friday.
Considerable timing differences between the models with this
feature...so stayed fairly generic with pops.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Used a blend of the ECENS mean...NAEFS mean...AND GEFS mean.
Weighted a bit more toward the ECENS mean than the others. This
would leave the area in the warm sector with plenty of moisture for
Friday and Saturday. A cold front would then push into the area
Sunday. Still questionable if this front would push south of the
area or not for early next week.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Cold front,soupy airmass and heating will continue to fire storms
throughout the afternoon. This front will continue to move through
the area this afternoon and into the evening stalling over the
southern portion of area tonight and lingering through Tuesday.
VFR conditions will quickly and briefly go to MVFR/IFR cigs and
brief gusty winds in Thunderstorms. Currently a line of
thunderstorms from PKB-HTS-JKL will continue to move ESE and be
over those TAF sites between 18Z-20z. Then over the rest of the
TAF sites the rest of the afternoon and into evening hours.

Scattered Showers and Thunderstorms will persists into the
overnight hours with fog forming just between 09z-12z.

CONFIDENCE AND ALTERNATE SCENARIOS...

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms this
afternoon and evening may vary. Timing of Fog formation may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
Early morning IFR fog possible into mid week depending on lingering
clouds. Brief IFR conditions possible in thunderstorms every
afternoon and evening.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ005>011-
     013>020-024>029.
OH...Heat Advisory until 8 PM EDT this evening for OHZ066-067-075-
     076-083>087.
KY...Heat Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...JS/RPY
NEAR TERM...JS/TRM
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JS
Hazardous weather outlook, Jul 25, 4:13 PM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
513 PM EDT MON JUL 25 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>029-
262115-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
513 PM EDT MON JUL 25 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF THE WEST VIRGINIA LOWLANDS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ALSO...ISOLATED STRONG...HEAVY THUNDERSTORMS THIS EVENING COULD
LEAD TO ISOLATED WIND DAMAGE OR HIGH WATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ030>032-034>040-046-047-262115-
LEWIS-HARRISON-TAYLOR-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
513 PM EDT MON JUL 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF THE NORTHERN
WEST VIRGINIA LOWLANDS...AND THE WEST VIRGINIA MOUNTAINS.

.DAY ONE...TONIGHT.

ISOLATED STRONG...HEAVY THUNDERSTORMS THIS EVENING COULD LEAD TO
ISOLATED WIND DAMAGE OR HIGH WATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ033-262115-
DICKENSON-BUCHANAN-MCDOWELL-
513 PM EDT MON JUL 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
EXTREME SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM

In the hours before

Special weather statement, Jul 25, 1:38 PM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
238 PM EDT MON JUL 25 2016

WVZ016>019-028-029-251945-
CALHOUN-RITCHIE-BRAXTON-ROANE-WIRT-GILMER-
238 PM EDT MON JUL 25 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ROANE...WIRT...
CALHOUN AND WESTERN GILMER COUNTIES...

AT 238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELIZABETH...
MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLENVILLE...ELIZABETH...GRANTSVILLE...ARNOLDSBURG...
CEDAR CREEK STATE PARK...REEDY...PEEWEE...MUNDAY...CRESTON...
MOUNT ZION...NORMANTOWN...ANNAMORIAH...BIG SPRINGS...LUCILLE...
CHERRY...ROSEDALE...SHOCK...MILLSTONE...PALESTINE AND BROHARD.

LAT...LON 3902 8080 3869 8095 3892 8152 3893 8152
      3895 8154 3896 8154 3909 8138
TIME...MOT...LOC 1838Z 280DEG 19KT 3897 8136

26
Special weather statement, Jul 25, 1:58 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
258 PM EDT MON JUL 25 2016

WVZ032-040-251945-
BARBOUR-TAYLOR-
258 PM EDT MON JUL 25 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BARBOUR AND TAYLOR
COUNTIES...

AT 258 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
GRAFTON...MOVING EAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRAFTON...FLEMINGTON...VALLEY FALLS...TYGART LAKE STATE PARK...
MOATSVILLE...THORNTON AND KNOTTSVILLE.

LAT...LON 3918 7983 3924 8016 3940 8012 3941 8011
      3939 8009 3940 8003 3942 8000 3945 7994
      3943 7989 3930 7989 3929 7986 3924 7985
      3923 7981
TIME...MOT...LOC 1858Z 279DEG 25KT 3932 8005

26
Special weather statement, Jul 25, 2:54 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
354 PM EDT MON JUL 25 2016

WVZ040-252045-
BARBOUR-
354 PM EDT MON JUL 25 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BARBOUR COUNTY...

AT 354 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PHILIPPI...
MOVING EAST AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHILIPPI...NESTORVILLE AND MOATSVILLE.

LAT...LON 3921 7981 3920 7983 3915 7983 3913 7984
      3911 7982 3912 8017 3921 8016 3928 7986
      3927 7985 3925 7985 3923 7981
TIME...MOT...LOC 1954Z 277DEG 13KT 3918 8005

26
Special weather statement, Jul 25, 3:11 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
411 PM EDT MON JUL 25 2016

WVZ040-047-252045-
BARBOUR-RANDOLPH-
411 PM EDT MON JUL 25 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BARBOUR COUNTY...

AT 411 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
BELINGTON...OR 7 MILES EAST OF AUDRA STATE PARK...MOVING NORTHEAST
AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELINGTON...MONTROSE...PHEASANT RUN AND KERENS.

LAT...LON 3895 7987 3906 8002 3914 7984 3913 7984
      3912 7983 3911 7980 3908 7978 3904 7978
      3900 7964
TIME...MOT...LOC 2011Z 243DEG 14KT 3905 7992

26
Special weather statement, Jul 25, 4:24 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EDT MON JUL 25 2016

OHZ085-WVZ007-008-252215-
MEIGS-MASON-JACKSON-
524 PM EDT MON JUL 25 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MASON...SOUTHEASTERN
MEIGS AND NORTHWESTERN JACKSON COUNTIES...

AT 524 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
RACINE...MOVING EAST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RACINE...RAVENSWOOD...NEW HAVEN...SANDYVILLE AND PORTLAND.

THIS INCLUDES INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 145
AND 153.

LAT...LON 3906 8167 3890 8162 3892 8200 3897 8202
      3907 8170
TIME...MOT...LOC 2124Z 253DEG 9KT 3896 8194

26

The radar

The Charleston,WV radar (KRLX), 76 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Meigs

When
July 25, 5:05 PM EST to 7:05 PM EST
Where
Meigs County, 0.35 mi NNW of Racine to 0.84 mi ENE of Dorcas
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.975, -81.922

Minor flash flooding occurred in the Racine area. The 911 center reported that a few portions of Tornado Road were blocked off due to water over the roadway. There was also a public call that reported up to 8 inches of water covering Elm Street near the Home National Bank and gas station across the street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638953.